Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Pocatello, ID

August 23, 1997Bannock County, Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 23, 1997, 3:39 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1997, 3:39 PM MDT (21:39 UTC)
Expired
Aug 23, 1997, 4:30 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bannock County, ID, Bingham County, ID

The radar

The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:40 PM MDTHail 0.75Chubbuck, IDDime-size hail and slightly larger observed at the north end of Chubbuck.
Aug 23, 4:08 PM MDTHail 0.75Blackfoot, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 232142 RRA
SVRPIH
IDC005-011-232230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
339 PM MDT SAT AUG 23 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN SOUTHEAST IDAHO
 
   ...NORTH CENTRAL BANNOCK COUNTY
   ...SOUTH CENTRAL BINGHAM COUNTY
 
AT 340 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED OVER
POCATELLO AND CHUBBUCK. THIS STORM IS MOVING NORTHEAST AT 15 MPH AND
WILL MOVE INTO THE FORT HALL AREA BY 415 PM.
 
THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...DIME-SIZED HAIL
AND BRIEF HEAVY RAIN.  ROADS MAY BECOME TEMPORARILY FLOODED.
 
JEH/DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:12 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM MDT, 1 hour 27 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 23 1997

KSFX SHOWS SOME SHOWERS AND THUNDERSTORMS MAINLY CONFINED TO ZONES 19
AND MOVING QUICKLY NE OUT OF THE STATE.  THE NGM SEEMS TO HAVE BEST
PLACEMENT OF MOISTURE WHILE ETA HAS BETTER PLACEMENT OF SHORTWAVES.
MODELS ARE CONSISTENT DIGGING A JET STREAK DOWN THE BACK SIDE OF A
TROF LOCATED AT AROUND 130W WHICH WILL FORCE A SHORTWAVE CURRENTLY
LOCATED OFF NORTH CA COAST NORTHEAST.  THE END RESULT WILL BE FRONTAL
PASSAGE ACROSS EASTERN ID DURING THE MORNING HOURS WITH THE NGM ABOUT
4 TO 6 HOURS EARLIER THAN THE ETA.  TONIGHT WILL BE A WARM NIGHT AS
SOUTHWEST FLOW INCREASES AHEAD OF FRONT.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER THROUGH MUCH OF
TONIGHT AND INTO THE MORNING HOURS ALONG THE FRONT.  TEMPERATURES
SUNDAY WILL BE ABOUT 8 DEGREES COOLER DUE TO CLOUDS AND LOWER
THICKNESSES ESPECIALLY IN THE AFTERNOON HOURS AS COLD AIR ADVECTION
TAKES HOLD.  SCATTERED MORNING SHOWERS AND THUNDERSTORMS WILL BECOME
ISOLATED BE AFTERNOON.  SUNDAY NIGHT WILL BE ABOUT 10 DEGREES COOLER
THAN TONIGHT DUE TO LESS WINDS AND CLEARING SKIES.  MONDAY EXPECTED TO
BE DRY AND ABOUT 5 DEGREES WARMER THAN SUNDAY AS MOSTLY SUNNY SKIES
AND SOUTHWEST WINDS RETURN.  JEH

WSR88D KSFX OPERATIONAL...VCP21.

IDA BU 058/082 047/086 050 09331
PIH BU 061/084 049/088 052 09331

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:56 PM MDTSevere Thunderstorm WarningPIHButte64 min
Aug 23, 5:06 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson54 min
Aug 23, 5:44 PM MDTSevere Thunderstorm WarningPIHFremont, Madison46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.